MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22216-02C
Medical Device Problem Codes Use of Device Problem (1670); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/11/2024
Type of Reportable Event Serious Injury
Event or Problem Description
A cranial surgery for a biopsy of a lesion in the brain, a b type lymphoma, located on the right side ca.80mm deep in the brain and with a size of ca.4mm, has been performed with the aid of the brainlab cranial navigation software version 3.1.1 pass and 4 samples within the same path were intended.The surgeon detected from receiving only cerebrospinal fluid (csf) from the needle, that the biopsy had been performed in a different location and path than planned and intended.After closing the original burr hole (craniotomy), the surgeon re-did the biopsy with navigation with creating a new burr hole at the same surgery, successfully with the biopsy taken at the correct location and the desired diagnostic sample retrieved.According to the surgeon (treating clinician): the purpose of this surgery was to receive a diagnostic sample, not to remove or treat the lesion.The final outcome of the surgery was successful as intended, with the desired pathological/diagnostic sample retrieved at the very same surgery.There was no direct (or increased) risk of harm to a critical structure due to the deviating initial brain biopsy with burr hole.There was no harm or negative effect to the patient due to the deviating biopsy, and also not due to the surgery/anesthesia prolong of ca.30-60min.There were further no remedial actions necessary, done or planned for this patient.There was also no prolong of hospitalization.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a biopsy, with burr hole (craniotomy), was performed in a different path and location in the brain than anticipated and planned with the brainlab navigation involved, despite according to the surgeon (treating clinician): the purpose of this surgery was to receive a diagnostic sample, not to remove or treat the lesion.The final outcome of the surgery was successful as intended, with the desired pathological/diagnostic sample retrieved at the very same surgery.There was no direct (or increased) risk of harm to a critical structure due to the deviating initial brain biopsy with burr hole.There was no harm or negative effect to the patient due to the deviating biopsy, and also not due to the surgery/anesthesia prolong of ca.30-60min.There were further no remedial actions necessary, done or planned for this patient.There was also no prolong of hospitalization.H6: the device evaluation is currently pending clarifications for retrieval of the necessary navigation data files for this specific surgery.Brainlab continues to follow up with the user facility and intends to issue a follow-up report upon completion of the device evaluation.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a biopsy, with burr hole (craniotomy), was performed in a different path and location in the brain than anticipated and planned with the brainlab navigation involved, despite according to the surgeon (treating clinician): - the purpose of this surgery was to receive a diagnostic sample, not to remove or treat the lesion.- the final outcome of the surgery was successful as intended, with the desired pathological/diagnostic sample retrieved at the very same surgery.- there was no direct (or increased) risk of harm to a critical structure due to the deviating initial brain biopsy with burr hole.- there was no harm or negative effect to the patient due to the deviating biopsy, and also not due to the surgery/anesthesia prolong of ca.30-60min.- there were further no remedial actions necessary, done or planned for this patient.There was also no prolong of hospitalization.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the biopsy location and path, in the skull and in the brain, performed with the aid of navigation, deviating shifted by ca.6 mm posteriorly from planned/intended, is: - a movement of the navigation reference array on the non-brainlab head holder during the surgery due to inadvertent forces applied, for e.G.At exchange of the unsterile to the sterile array, after the patient scan registration to navigation.The user had verified the navigation accuracy of the registration adequately directly after registering as required and prompted by the navigation, and confirmed it as "very good" - whereas the deviation was immediately visible to the user with the navigation functions (using the pointer) when re-verifying the navigation accuracy only after the biopsy had been performed - indicating that the navigation reference array must have moved.A movement of the reference array relative to the patient's head cannot be compensated by the navigation system and results in a deviation between the registered preoperative patient scan and the actual patient position during surgery.Apparently, the resulting deviation between the actual anatomy location during the surgery and the registered pre-operative patient image scan displayed by the navigation for instrument position visualization was not recognized by the user with the required thorough verification of the navigation accuracy throughout the surgery, for e.G.After draping with array exchange, and before applying significant invasive surgical actions.[?] there is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for a biopsy of a lesion in the brain, a b type lymphoma, located on the right-side ca.80mm deep in the brain and with a size of ca.4mm, has been performed with the aid of the brainlab cranial navigation software version 3.1.1 pass and 4 samples within the same path were intended.The surgeon detected from receiving only cerebrospinal fluid (csf) from the needle, that the biopsy had been performed in a different location and path than planned and intended.After closing the original burr hole (craniotomy), the surgeon re-did the biopsy with navigation with creating a new burr hole at the same surgery, successfully with the biopsy taken at the correct location and the desired diagnostic sample retrieved.According to the surgeon (treating clinician): - the purpose of this surgery was to receive a diagnostic sample, not to remove or treat the lesion.- the final outcome of the surgery was successful as intended, with the desired pathological/diagnostic sample retrieved at the very same surgery.- there was no direct (or increased) risk of harm to a critical structure due to the deviating initial brain biopsy with burr hole.- there was no harm or negative effect to the patient due to the deviating biopsy, and also not due to the surgery/anesthesia prolong of ca.30-60min.- there were further no remedial actions necessary, done or planned for this patient.There was also no prolong of hospitalization.

Brand Name
CRANIAL NAVIGATION SOFTWARE (VERSION 3.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key21111368
Report Number8043933-2025-00001
Device Sequence Number15643516
Product Code HAW
UDI-Device Identifier04056481132439
UDI-Public04056481132439
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K192703
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/11/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22216-02C
Device Catalogue Number71205B
Device Lot NumberSW V. 3.1.5
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/11/2024
Supplement Date Received by Manufacturer12/11/2024
Initial Report FDA Received Date01/09/2025
Supplement Report FDA Received Date03/12/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/01/2024
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown